Texas, 2017Hail in Texas, April 12, 2017
April 12, 2017 · NWS LUB · 1 event in 1 county or zone
A compact but strong and slow moving upper level trough brought widespread soaking rains to much of West Texas during the morning hours on the 12th through early on the 13th. On the afternoon of the 12th, an isolated severe storm developed in eastern New Mexico and moved into Yoakum County as it tracked eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact but strong and slow moving upper level trough brought widespread soaking rains to much of West Texas during the morning hours on the 12th through early on the 13th. On the afternoon of the 12th, an isolated severe storm developed in eastern New Mexico and moved into Yoakum County as it tracked eastward. This storm tracked across the southern portion of the County affecting Denver City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 12, 11:39 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 12, 11:39 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1239 PM CDT Wed Apr 12 2017
.AVIATION...
An area of widespread rain and embedded thunderstorms continues to
move out of eastern New Mexico and will bring RA/TS to the
KLBB/KPVW sites early this afternoon followed a few hours later at
KCDS. Ceilings are currently expected to remain mostly in the MVFR
category though excursions to IFR will be possible, particularly
during the overnight hours.
&&
.UPDATE...
Have issued an areal flood watch for all but the southeastern
Rolling Plains. An expansive area of precipitation continues to
move out of NM and a number of waves are anticipated over the next
24 hours. Embedded thunderstorms should largely remain below
severe limits though there is some risk of marginally severe hail.
Widespread 1-2 inch totals look plausible through the course of
the event, which will likely occur over several phases with lulls
in between. The first lull looks to occur early this evening
across the west (moving east with time) followed by another batch
overnight. A number of strong storms appears ongoing over the
Tularosa basin though, as these storms move into the the airmass
worked over by this morning's convection across eastern NM, the
intensity would generally be expected to decrease with an
expansion in areal coverage.
&&
.PREV DISCUSSION... /issued 631 AM CDT Wed Apr 12 2017/
AVIATION...
Already seeing some TS across southern NM. These storms will work
eastward through the day. Better coverage expected late afternoon
through the evening at KLBB and KPVW, delayed until after midnight
at KCDS.
PREV DISCUSSION... /issued 336 AM CDT Wed Apr 12 2017/
SHORT TERM...
The well-anticipated precipitation is approaching as a nice looking
mid/upper level short wave trough is pushing eastward across western
Arizona and northwestern Sonora. Conditions tonight are playing out
about as expected with moderate low level warm, moist advection
occurring ahead of the trough while mid and upper levels are
moistening across New Mexico. The inherited forecast was in good
shape and have only made some relatively minor adjustments to it
this morning. Precipitation chances will be maximized between 12/21Z
and 13/12Z as the upper trough moves across eastern Arizona and New
Mexico today and tonight. The severe potential looks pretty small as
abundant cloud cover (stratus should hang in most, if not all, of
the day) will limit high temperatures mostly to the 60s, in turn
limiting potential energy with progged MUCAPE values mostly between
250 and 750 J/kg. Southwestern zones may realize a little more than
that this afternoon, so maybe a slightly enhanced chance there. The
main focus remains on heavy rain potential. Low level moisture
return has been somewhat robust this morning, but a thunderstorm
complex across South Texas last evening has done a good job of
cutting off deeper Gulf moisture. It looks like 50s to near 60 dew
point temperatures will be the best we will be able to realize this
afternoon which may put a limit on the potential on vigorous deep
convection. Combining the low level moisture with the increased mid
level moisture from the west is progged to result in Precipitable
Water of about 1.0-1.3 inches across the region this afternoon
through tonight. This is around 3 standard deviations above
climatology, which while healthy, is not necessarily extreme.
However, it looks like the orientation of the mean flow will be with
the moisture axis which will promote an increased likelihood of
training of storms. These are certainly some characteristics that
have spurred the thought of a flood watch, but have decided to hold
off at this time given enough uncertainty with degree of instability
and quality of deep moisture. However, the situation will bear
watching through the day.
LONG TERM...
Primary change to the previous forecast theme was to scale back
PoPs more aggressively on Thursday A.M. across much of the South
Plains following the biggest slug of precip overnight. Tonight's
upper trough is still on track to lift across the eastern Panhandles
by Thursday afternoon with increasingly subsident flow in its
wake. Nevertheless, soundings at times immediately behind the
trough axis exhibit negligible CINH during the day which could
easily procure spotty, diurnally driven storms just about anywhere.
Beyond Thursday, the overwhelming theme is for low level moisture
to remain stolid every day under weakly cyclonic SW flow that
eventually trends more zonal after Easter. How much the
anticipated heavy rain tonight through early Thursday stunts high
temps is an obvious concern which climo-weighted MOS rarely
accounts for, so have sided with the cooler raw model guidance
for high temps each day which is more fitting given saturated
soils.
Precip-wise, Friday still shows more cons than pros for convective
initiation given a warming EML and minimal forcing. Opted to
shave back the inherited PoPs farther west near the dryline in
eastern NM and more favorable orographic forcing, but the ECMWF
still appears overblown with convection this day especially should
convective temps be stunted from diabatic cooling of wet soils.
The dryline should shift east on Saturday under improving SW
flow, but it's not uncommon to see models overshoot the dryline's
easterly position this many days out, so slight PoPs were hedged a
bit westward toward I-27 late on Sat. These PoPs should only
improve come Easter as a cold front edges south and presumably
stalls in/near our area. GFS has joined forces with its rivals
regarding this front's more southerly latitude, so confidence for
now is improving in a more definitive window for precip at some
point on Easter. Sunday's pattern recognition certainly has the
makings for an organized severe storm setup, but this is extremely
dependent on the front not surging south beyond our domain - a
tendency which models often miss especially when convective
outflows are involved.
Lingering PoPs on Monday look to be shown the backdoor thereafter
as mean-scale ridging nudges into West TX. This will serve to both
warm and dry out the region - while also stimulating many eager
mosquito larvae.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for TXZ021>037-039>043.
&&
99/99/26
Hazardous weather outlook, Apr 12, 9:59 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1059 AM CDT Wed Apr 12 2017
TXZ021>044-131600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1059 AM CDT Wed Apr 12 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Slow-moving showers and thunderstorms will expand in coverage
today and especially overnight. Heavy rain and flooding will be
the greatest threats with these thunderstorms, although some
marginally severe hail and strong wind gusts are also possible,
particularly across the western South Plains this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The likelihood of hazardous weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report flooding and heavy rainfall
amounts.
Hail, Yoakum
- When
- April 12, 1:12 PM CST to 1:45 PM CST
- Where
- Yoakum County, 10 mi W of Denver City to 12 mi E of Denver City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.970, -103.022
A swath of hail was reported from 10 miles west of Denver City to 12 miles east of Denver City. Multiple reports were received of hail up to golf ball size. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, April 12, 2017$2.0 million · 2.5 in hail · 2 events
- Lightning Strike and Winter Weather in California, April 12 to 13, 2017$45,000 · 2 events
- Flash Flood and Hail in Texas, April 12 to 13, 20172 in hail · 20 events
- Flash Flood and Hail in Kansas, April 12, 20171 in hail · 14 events
- Hail in New Mexico, April 12, 20171.75 in hail · 7 events
- Hail and Damaging Wind in New Mexico, April 12, 2017$6,000 · 1.75 in hail · 7 events
- Flash Flood and Hail in New Mexico, April 12, 20171.75 in hail · 4 events
- Flooding in Maine, April 12 to 14, 20172 events
- Hail in Kansas, April 12, 20171 in hail · 2 events
- Flood in Maine, April 12 to 14, 20171 event
- Waterspout in South Atlantic Coastal Waters, April 12, 20171 event
- Flood in New Hampshire, April 12 to 14, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679815.